Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 43, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 24, 2007, 5:21 AM CDT for Marshall County, Riley County, Kansas. It was in force for 114 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 2007, 5:21 AM CDT (10:21 UTC)
- Expired
- May 24, 2007, 7:15 AM CDT
- In force
- 114 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Marshall County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 69 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:25 AM CDT | HEAVY RAIN 4.84 | Riley, KS | RAIN TOTAL SINCE 7AM THE 23RD. |
| May 24, 6:50 AM CDT | FLASH FLOOD | 3 W Vermillion, KS | HWY 87 CLOSED JUST OFF OF HWY 9 NEAR VLIETS. WATER OVER THE ROADWAY. |
| May 24, 7:20 AM CDT | FLASH FLOOD | Ogden, KS | SEVEN MILE CREEK AND DRY BRANCH CREEK FLOODING PORTIONS OF THE TOWN OF OGDEN. WILDCAT CREEK BEGINNING TO BLOCK PORTIONS OF SENIC DRIVE. RESIDENTS OF APPROXIMATELY 50 HOMES ARE BEING EVACUATED...OR BEING HELPED TO MOVE BELONGINGS TO HIGHER GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1254 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 241023
FFWTOP
KSC117-161-241215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
521 AM CDT THU MAY 24 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MARSHALL COUNTY IN NORTHEAST KANSAS...
NORTHERN RILEY COUNTY IN NORTHEAST KANSAS...
* UNTIL 715 AM CDT
* AT 517 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 5
TO 6 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA.
ANOTHER CLUSTER OF THUNDERSTORMS PRODUCING RAINFALL RATES AS HIGH AS
ONE INCH PER HOUR WILL MOVE OVER THE WARNED AREA FOR THE NEXT COUPLE
OF HOURS.
* LOCATIONS IMPACTED INCLUDE...
VERMILLION...
MARYSVILLE...
FRANKFORT...
BLUE RAPIDS...
BEATTIE...
RANDOLPH...
RILEY...
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3998 9625 3956 9624 3956 9658 3945 9672
3939 9672 3930 9665 3929 9694 3956 9695
3957 9680 3999 9679
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 4:25 AM CDT, 56 minutes earlier.
Area forecast discussion, May 24, 4:25 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 425 AM CDT THU MAY 24 2007 .DISCUSSION... MAIN CONCERN THIS MORNING IS HEAVY RAINFALL. LINE OF CONVECTION WAS OCCURRING THIS MORNING FROM SOUTHEAST NEBRASKA INTO SOUTH CENTRAL KANSAS. SURFACE FRONT WAS ACROSS SOUTHEAST NEBRASKA TO LOW NEAR MEDICINE LODGE AT 08Z. VERY HEAVY RAINFALL HAS OCCURRED ACROSS CENTRAL AND NORTH CENTRAL KANSAS SINCE WEDNESDAY EVENING. AMOUNTS OF 2 TO 5 INCHES WERE COMMON WITH HIGHER AMOUNTS IN ELLSWORTH COUNTY. PROFILERS SHOW WINDS AT 850 MB STARTING TO VEER OVER THE LAST COUPLE OF HOURS. UPPER TROUGH OVER THE ROCKIES WAS PROGRESSING EAST INTO THE PLAINS. THE SURFACE LOW WILL MOVE ALONG THE FRONT INTO NORTHEAST KANSAS THIS MORNING AS THE COLD FRONT AND COLD POOL ASSOCIATED WITH THE OUTFLOW BOUNDARY MOVES EAST THROUGH THE CWA. RADAR TRENDS SHOW LINES OF STORMS MOVING EAST NORTHEAST AND THIS TREND WILL CONTINUE. ADDITIONAL HEAVY RAINFALL IS LIKELY ACROSS CENTRAL KANSAS EARLY THIS MORNING INTO NORTHEAST KANSAS. WILL CONTINUE WITH FLASH FLOOD WATCH UNTIL 7 AM. WITH WINDS VEERING AND BECOMING MORE PARALLEL TO THE FRONT WILL LESSEN THE HEAVY RAIN THREAT ACROSS EAST CENTRAL KANSAS LATER THIS MORNING. THIS AFTERNOON FRONT WILL BE ALONG AND SOUTH OF THE TURNPIKE OR I 35. WILL MAINTAIN HIGHEST POPS THERE AHEAD OF THE BOUNDARY WITH DRY CONDITIONS ACROSS NORTH CENTRAL KANSAS AS TROUGH AXIS MOVES EAST OF THE AREA. FRONT HANGS UP ACROSS SOUTHEAST KANSAS THIS EVENING WITH CONTINUED POPS ALONG AND SOUTHEAST OF I-35. WILL CONTINUE SOME SMALL POPS IN FAR SOUTHEAST CWA AFTER MIDNIGHT AS CELLS THAT DEVELOP ALONG THE FRONT MAY APPROACH PARTS OF ANDERSON COUNTY. LOWERED TEMPS FOR TODAY WITH WIDESPREAD PRECIP THIS MORNING AND COOL ADVECTION THIS AFTERNOON ACROSS THE AREA. NO CHANGES TO REST OF THE FORECAST. STILL LOOKING LIKE A WET PERIOD THROUGH THE WEEKEND WITH RETURN OF MOISTURE FROM DECAYING FRONT OVER OKLAHOMA AND THEN APPROACH OF NORTHERN STREAM WAVE SATURDAY AND SATURDAY NIGHT WITH FRONT SAGGING SOUTH NEAR THE NORTHERN BORDER WITH NEBRASKA BY 12Z SUNDAY. 53 && .AVIATION... A LINE OF ROBUST THUNDERSTORM CONVECTION CURRENTLY EXTENDS ALONG A LINE FROM SENECA TO MANHATTAN TO SALINA KANSAS. EXPECT A SLOW EASTWARD PROGRESSION OF THE TRAINING CONVECTIVE LINE DURING THE NEXT 12 HOURS EVENTUALLY EXITING THE AVIATION RESPONSIBILITY AREA. EXPECT MODERATE TO SEVERE TURBULENCE ALONG WITH GUSTY AND ABRUPT WIND SHIFTS IN THE VICINITY OF LEADING EDGE OF THUNDERSTORMS. MVFR CONDITIONS CAN BE EXPECTED WITHIN AREA OF SHOWERS AND THUNDERSTORMS DURING THE FIRST HALF OF THE FORECAST PACKAGE. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 7 AM THURSDAY MORNING FOR AREAS GENERALLY WEST OF AN COUNCIL GROVE... WAMEGO TO SENECA LINE. KSZ008>011-020>023-034>037.
Hazardous weather outlook, May 24, 5:09 AM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 509 AM CDT THU MAY 24 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-251015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 509 AM CDT THU MAY 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A LINE OF THUNDERSTORMS ASSOCIATED WITH A COLD FRONT WILL SLOWLY MOVE EASTWARD ACROSS THE REGION DURING THE MORNING THROUGH THE AFTERNOON HOURS. DANGEROUS CLOUD-TO-GROUND LIGHTNING AND SMALL HAIL WILL BE POSSIBLE WITH THE MOST ROBUST ACTIVITY. IN ADDITION...VERY HEAVY RAINFALL WILL RESULT IN THE POTENTIAL FOR FLOODING...ESPECIALLY IN AREAS WITH ALREADY SATURATED GROUNDS ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS. SEVERAL STREAMS AND RIVERS ARE FORECAST TO FLOOD. THE PRECIPITATION WILL END FROM WEST TO EAST DURING THE DAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGHOUT THE NEXT SEVERAL DAYS. CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH AND OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE IN TOPEKA. BLAIR
In the hours before
Local storm report, May 24, 3:32 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
332 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HEAVY RAIN ABILENE 38.92N 97.21W
05/24/2007 M4.00 INCH DICKINSON KS EMERGENCY MNGR
&&
JLLocal storm report, May 24, 3:46 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 AM FLASH FLOOD MANHATTAN 39.18N 96.57W
05/24/2007 RILEY KS COUNTY OFFICIAL
BUTTERFIELD ROAD IN NE MANHATTAN REPORTED UNDER WATER.
&&
JLLocal storm report, May 24, 4:29 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
429 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 AM FLASH FLOOD MANHATTAN 39.18N 96.57W
05/24/2007 RILEY KS COUNTY OFFICIAL
WATER OVER THE CURB ACROSS SEVERAL ROADS IN TOWN.
&&
EKLocal storm report, May 24, 4:40 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
440 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM FLASH FLOOD 8 NE ABILENE 39.00N 97.11W
05/24/2007 DICKINSON KS COUNTY OFFICIAL
HWY 18 CLOSED 1/4 MILE EAST OF THE JUNCTION WITH HWY 15.
HAD TO PERFORM A SWIFT WATER RESCUE.
0431 AM HEAVY RAIN 9 SW WAKEFIELD 39.12N 97.12W
05/24/2007 M6.00 INCH DICKINSON KS TRAINED SPOTTER
STORM TOTAL PRECIPITATION. 3.5 INCHES HAS FALLEN SINCE
6PM THE 23RD.
&&
EKLocal storm report, May 24, 4:58 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
458 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM FLASH FLOOD 6 WSW LOUISVILLE 39.22N 96.42W
05/24/2007 POTTAWATOMIE KS COUNTY OFFICIAL
NEAR GREEN VALLEY ROAD AT APPROXIMATELY THE 4200 BLOCK ON
HWY 24...DRAINAGE DITCHES FULL AND SPILLING OVER ONTO THE
ROADWAYS. WATER APPROACHING HWY 24 ABOUT 1/4 MILE FURTHER
EAST AS WELL.
&&
EKLocal storm report, May 24, 5:03 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
503 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD TALMAGE 39.03N 97.26W
05/24/2007 DICKINSON KS EMERGENCY MNGR
A BRIDGE IN TOWN THAT WAS RECENTLY BUILT IS CURRENTLY 3
FEET UNDER WATER. ON EITHER SIDE OF THE BRIDGE...WATER IS
15 TO 20 FEET DEEP.
&&
EKThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:02 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 58 min |
| May 23, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 48 min |
| May 23, 8:29 PM CDT | Flash Flood Warning | TOP | Republic | 4 hr |
| May 23, 9:09 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 51 min |
| May 23, 9:14 PM CDT | Flash Flood Warning | TOP | Morris | 4 hr |
| May 23, 10:27 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris | 4 hr |
| May 23, 11:27 PM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| May 24, 12:54 AM CDT | Flash Flood Warning | TOP | Clay | 4 hr |
| May 24, 1:28 AM CDT | Flash Flood Warning | TOP | Marshall, Riley, Washington | 4 hr |
| May 24, 1:31 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 44 min |
| May 24, 2:20 AM CDT | Flash Flood Warning | TOP | Dickinson, Geary | 4 hr |
| May 24, 3:20 AM CDT | Flash Flood Warning | TOP | Nemaha, Pottawatomie | 4 hr |
| May 24, 4:08 AM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| May 24, 4:52 AM CDT | Flash Flood Warning | TOP | Clay | 113 min |
| May 24, 6:04 AM CDT | Flash Flood Warning | TOP | Geary, Riley | 56 min |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.